Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 110, NWS Nashville, TN

July 20, 1998Marion County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 1998, 1:52 PM CDT for Marion County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 1:52 PM CDT (18:52 UTC)
Expired
Jul 20, 1998, 3:55 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Marion County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3140 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 201854
FFWBNA
TNC115-202055-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN SOUTHEASTERN TENNESSEE

* UNTIL 355 PM CDT

* AT 150 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SLOW MOVING THUNDERSTORMS OVER MARION
  COUNTY MOVING SLOWLY TO THE SOUTH. THESE STORMS HAVE
  LIKELY DUMPED BETWEEN 2 AND 2.5 INCHES NORTH OF JASPER SINCE 1 PM.
  AN ADDITIONAL INCH OF RAIN WILL LIKELY FALL THROGH
  230 PM. THIS EXCESSIVE RAINFALL WILL CAUSE CREEKS AND
  STREAMS TO RISE QUICKLY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

WSS/MAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:40 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 9:40 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT MON JUL 20 1998

00Z MDL RUNS DID NOT HANDL DECAYG MCS OVR ERN KY VERY WELL. OUTFLOW HAS
PUSHED WWD INTO NE MID TN. WITH LOW LVL WLY FLOW FEEDG MSTR INTO BNDRY
...AND AMS VERY BOUYANT...WL SEE SCT CNVCTN FIRE THIS AFTN. THUS
SUGGEST 50% POP FOR NE MID TN AND CHC POP FOR THE RMNDR OF NRN MID TN.
AS FAR AS SRN MID TN...30% FOR SRN PLATEAU MAY BE PRUDENT WHILE SLGT
CHC SHOULD BE SlUFFICIENT FOR REST FOR COLUMBIA/LAWRENCEBURG VCNTY.

TEMPS APPR TO BE IN LINE XCPT FOR NE MID TN WHERE CLDS/TSTMS WL KEEP
TEMPS IN THE UPR 80S/NR 90.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:30 AM CDTSevere Thunderstorm WarningOHXDeKalb35 min
Jul 20, 11:48 AM CDTSevere Thunderstorm WarningOHXWarren62 min
Jul 20, 12:43 PM CDTFlash Flood WarningOHXWarren2 hr
Jul 20, 1:42 PM CDTSevere Thunderstorm WarningOHXMarion48 min
Jul 20, 1:55 PM CDTSevere Thunderstorm WarningOHXCoffee35 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.